Flash Flood, Cottonwood
- When
- July 25, 2:50 PM CST to 5:30 PM CST
- Where
- Cottonwood County, Storden
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.050, -95.317
Heavy rain of up to 5 inches caused flooding of basements and some roads.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:30 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUL 25 2005 .DISCUSSION... TIMING EXIT OF ONGOING CONVECTION...AND HIGHLY ADVERTISED COOLER TEMPERATURES THROUGH MID WEEK...ARE MAIN FOCUS FOR THIS AFTERNOON. 20Z SURFACE ANALYSIS SHOWS COLD FRONT ROUGHLY ALONG A LINE FROM KMML-KFSD-KYKN...WITH QUITE A BIT OF SHRA/TSRA COVERAGE ACROSS NORTH AND WEST SECTIONS OF THE CWA. PRETTY DISTINCT BACK EDGE APPARENT ON BOTH REGIONAL RADAR LOOP AND WATER VAPOR IMAGERY...AND THIS IS EXPECTED TO PUSH SOUTHEAST ACROSS MUCH OF THE CWA DURING THE EVENING HOURS. WILL CARRY HIGHEST POPS ACROSS SOUTHEAST HALF OF THE CWA DURING THE EVENING...THEN LINGER IN THIS AREA THROUGH THE OVERNIGHT. MOST OF THE CWA PRETTY STABLE WITH RAIN/CLOUDS THAT HAVE COVERED THE AREA MUCH OF THE DAY. ONLY REAL THREAT AT THIS TIME APPEARS TO BE IN FAR SOUTHEAST WHERE THERE HAS BEEN A LITTLE EXTRA SUNSHINE FOR HEATING. SHOULD SEE SOME FAIRLY COOL TEMPERATURES BY MORNING...RANGING FROM LOWER 50S NORTHWEST TO LOWER 60S UNDER LINGERING CLOUD COVER IN THE SOUTHEAST. TUESDAY WILL LIKELY FEEL QUITE COOL AFTER THE WARM SPELL OF LATE...WITH MOST AREAS HOLDING IN THE LOWER 70S IF THAT. FULL MIXING FROM COOL 850MB TEMPS OF +10-+12C ONLY GIVES LOWER TO MID 70S...AND AM WORRIED THE SOUTHERN AREAS COULD SEE SOME MID LEVEL CLOUDS WITH SOME WEAK MID LEVEL FRONTOGENESIS. WILL KEEP A SLIGHT CHANCE OF AFTERNOON SHOWERS ALONG THE MISSOURI RIVER WITH THIS FEATURE AS WELL...BUT MOST OF THE AREA SHOULD BE DRY. SEASONABLE TEMPERATURES AND DRY CONDITIONS EXPECTED THE BALANCE OF THE WORK WEEK. HOWEVER...WEAK BACK DOOR COOL FRONT ON THURSDAY WILL HAVE TO BE WATCHED FOR POSSIBLE PRECIP CHANCES. LEAVING DRY RIGHT NOW AS MOISTURE RETURN MAY NOT BE FAST ENOUGH...BUT WILL MONITOR OVER THE NEXT FEW MODEL RUNS. IN THE LONGER RANGE...LATEST 00Z GFS RETURNING TO A LITTLE MORE PROGRESSIVE SPEED IN MOVING GREAT LAKES TROUGH EASTWARD...ALLOWING UPPER LEVEL RIDGE TO BUILD EAST INTO THE PLAINS BY FRIDAY. THIS WILL BE ACCOMPANIED BY RETURN OF MODERATE LOW LEVEL WARMTH AND MOISTURE. NOTHING REALLY JUMPING OUT REGARDING CHANCES OF PRECIP AT THIS POINT. AT THIS TIME...00Z GFS INDICATES LIGHT QPF WITH INCREASING WARM ADVECTION FRIDAY NIGHT... AND AGAIN WITH COOL FRONT PUSHING SOUTHEAST INTO THE RIDGE ON MONDAY...HOWEVER WITH SOME RUN-TO-RUN DIFFERENCES IN TIMING AND STRENGTH OF WEAK WAVES/FRONTS MOVING THROUGH THE AREA...WILL LEAVE THE EXTENDED DRY FOR NOW. LOOKS LIKE RETURN OF WARMER TEMPERATURES BY NEXT WEEKEND...NOT AS WARM AS THIS PAST WEEKEND...BUT STILL UP IN THE UPPER 80S TO LOWER 90S WITH DEWPOINTS CLIMBING BACK INTO THE 60S FOR SATURDAY AND SUNDAY. AS MENTIONED ABOVE...00Z GFS HAS UPPER WAVE AND ASSOCIATED SURFACE FRONT PUSHING SOUTHEAST THROUGH THE RIDGE ON MONDAY...AND THIS DOES HAVE A LITTLE SUPPORT IN TIMING FROM 00Z CANADIAN AND ECMWF. HOWEVER 06Z RUN HAS ALREADY BEGUN TO SLOW IT DOWN...SO WILL KEEP THE PERIOD DRY WITH TEMPS A FEW DEGREES WARMER THAN 00Z MEX GUIDANCE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT MON JUL 25 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BEGIN TO MOVE ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA AND IN SOUTHEAST SOUTH DAKOTA AWAY FROM THE FAR SOUTHEAST. STORMS MAY CONTINUE FOR MOST OF TONIGHT IN NORTHWEST IOWA AND IN SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX FALLS TO YANKTON LINE. ISOLATED STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...OR HEAVY RAIN...EXCEPT FOR MORE CONCENTRATED SEVERE STORMS OR HEAVY RAIN POSSIBLE IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. FLOODING... THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES...WITH FLOODING OF URBAN AND LOW AREAS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 5 SW PARKER 43.35N 97.21W
07/24/2005 1.00 INCH TURNER SD EMERGENCY MNGR
1220 AM TSTM WND GST 6 E DOON 43.28N 96.11W
07/25/2005 70 MPH LYON IA TRAINED SPOTTER
1225 AM TSTM WND DMG 3 SSW GEORGE 43.30N 96.03W
07/25/2005 LYON IA FIRE DEPT/RESCUE
TWO LARGE GRAIN BINS BLOWN OVER INTO THE LITTLE ROCK
RIVER.
1225 AM TSTM WND DMG 4 SW GEORGE 43.30N 96.06W
07/25/2005 LYON IA TRAINED SPOTTER
HOG SHED MOVED 1 1/2 FEET OFF FOUNDATION
1230 AM TSTM WND DMG GEORGE 43.34N 96.00W
07/25/2005 LYON IA AMATEUR RADIO
CONSIDERABLE DAMAGE IN GEORGE. TREES DOWN, TREES ON POWER
LINES, TREES SPLIT, NUMEROUS LARGE LIMBS DOWN. STREETS
IMPASSABLE ON THE WEST SIDE OF TOWN UNTIL CLEAN UP
OCCURRED.
1230 AM TSTM WND DMG 4 W SHELDON 43.18N 95.92W
07/25/2005 SIOUX IA TRAINED SPOTTER
CAMPER FLIPPED OVER. TOPS OF 80 FOOT TALL EVERGREEN TREES
BROKEN OFF. TREES LIMBS 8 TO 10 INCHES IN DIAMETER BROKEN
OFF. SWING SETS TWISTED. TREE LIMBS ENTANGLED IN FENCE.
1230 AM TSTM WND DMG CENTERVILLE 43.12N 96.96W
07/25/2005 TURNER SD TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN CENTERVILLE, SOME GREATER THAN 8
INCH DIAMETER.
1233 AM TSTM WND GST 3 SE MATLOCK 43.21N 95.89W
07/25/2005 65 MPH SIOUX IA TRAINED SPOTTER
LOST ELECTRICITY.
1235 AM TSTM WND DMG SHELDON 43.18N 95.84W
07/25/2005 OBRIEN IA AMATEUR RADIO
TREES AND POWER POLES DOWN
0100 AM FLASH FLOOD 2 S STEEN 43.48N 96.26W
07/25/2005 LYON IA TRAINED SPOTTER
WATER OVER NUMEROUS ROADS NEAR THE MINNESOTA STATE LINE.
0100 AM FLASH FLOOD STEEN 43.51N 96.26W
07/25/2005 ROCK MN AMATEUR RADIO
WATER OVER MANY LOCAL HIGHWAYS IN SOUTHERN ROCK COUNTY
AND NORTHERN LYON COUNTY. HOME IN STEEN ALSO REPORTED A
POSSIBLE 7 INCHES OF RAIN AND WATER IN BASEMENT.
0106 AM TSTM WND DMG 15 NNE HAWARDEN 43.20N 96.37W
07/25/2005 SIOUX IA PUBLIC
TREE DOWN. WINDS AT LEAST 60 MPH.
0230 AM FLASH FLOOD 2 S STEEN 43.48N 96.26W
07/25/2005 LYON IA TRAINED SPOTTER
WATER OVER NUMEROUS ROADS CONTINUING NEAR THE MINNESOTA
STATE LINE.
&&
MJFThe Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 flash flood. Local standard time, as filed.
Heavy rain of up to 5 inches caused flooding of basements and some roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465460.